Sign in with
Sign up | Sign in
Your question

Consequenses of a to low psu in gaming

Last response: in Graphics & Displays
Share
March 6, 2012 2:52:42 PM

Hello,
I think I might have a problem with my psu but I'm not sure so I'm going to ask you guys.

When I'm playing games like Skyrim or Saints row (or sandboxes in general) I'm getting periouds of lag followed by (longer) periouds of smooth gaming.

My questions:
Is this due to my (recently upgraded) graphics card or RAM not getting enough power from the psu? if so, can this effect my system permenatly?

Spec:
ASUS amd HD6950.
Intel corei7 920
total of 4GB RAM
530W PSU.

Thank you!
March 6, 2012 3:03:44 PM

if you give your psu model that could help.

530w should be enough for 6950 if the psu is from a good brand, unless it is a generic psu some generic psus are labeled with 500w and deliver maximum 300w that would be a really big problem for your system, since 500w would be the minimum.

it can be psu, but sometimes is it just lag, Skyrim for instance have some areas that send my fps from 80 to 40 and 40 fps in skyrim looks laggy, normally areas with lots of shadow and underground areas/houses, to fix that issue set your shadows to High instead of ultra, and use Antialiasing 4x max, in saints row this is strange.

If you give us your psu brand would help to know if you may need a PSu replacement. also how old is your system? with capacitor aging you may need a better psu;
March 6, 2012 3:40:36 PM

ricardois said:
if you give your psu model that could help.

530w should be enough for 6950 if the psu is from a good brand, unless it is a generic psu some generic psus are labeled with 500w and deliver maximum 300w that would be a really big problem for your system, since 500w would be the minimum.

it can be psu, but sometimes is it just lag, Skyrim for instance have some areas that send my fps from 80 to 40 and 40 fps in skyrim looks laggy, normally areas with lots of shadow and underground areas/houses, to fix that issue set your shadows to High instead of ultra, and use Antialiasing 4x max, in saints row this is strange.

If you give us your psu brand would help to know if you may need a PSu replacement. also how old is your system? with capacitor aging you may need a better psu;


Thanks for the quick reply!
The psu is from coolermaster and is about 2.5 years old. The strange thing is that I could play skyrim with all the settings down on my old videocard, but with the new beefy'er videocard I can't(with all the settings down). I can look at whiterun from dragonsreach without any serious lag, but when traveling by horse in Solitude my FPS is doing "frogjumps" from 50 to 0.
I hope this helps!
Related resources
March 6, 2012 3:58:49 PM

Coolermaster is a well known brand for PSUs. So in my opinion PSU should not be a problem it can be the game or driver issues.Are you running the latest driver for your vidoe card?
March 6, 2012 6:46:36 PM

Mudit Sathe said:
Coolermaster is a well known brand for PSUs. So in my opinion PSU should not be a problem it can be the game or driver issues.Are you running the latest driver for your vidoe card?


ah yes of course,
graphics card updates are an old nemesis of me. everytime I tryed to install one the progress bar got stuck half way.....
that is untill today when I followed your advise and installed it (by removing every AMD software I had and installing a fresh program).
Now what happend is weird, as in out of the dam chart.

1)Good news:
The game is running smoothly I flew a jet plane under a few bridges in saints row and no sign of Mr. lag!!!

2) bad news(kind of hard to explain what happand):
when the installation had finished I noticed that there where "groups of red pixels" and "groups of green pixels" on my screen they seemed innocent enough but after teesing those pixels with my mouse (the (dis)appeared when I flew my mouse over them) I bluescreened and rebooted.After a systemrecovery the pixels went away and now I'm back at the beginning armed with knowlage.

none of those problems appeared in games, so thats one problem solved!! yay!
but I guess this problem is a bit off-topic now.

Thanks for all your help so far!
!